Understanding Reactions to Restless Legs Syndrome Treatment
Restless legs syndrome (RLS) involves an uncontrollable urge to move the legs, often at night. Some people describe throbbing, pulling, or creeping sensations in the legs. Unfortunately, there is no cure for RLS. Instead, treatment focuses on controlling symptoms, and improving daytime function, sleep quality, and quality of life.
For those with mild to moderate RLS, lifestyle changes may do the job. For others, medications are also necessary.
While no single medicine is effective for everyone, most people with RLS will find relief with one of them. This may take some trial and error. It may also involve periodically changing to a new drug because RLS medicines can lose effectiveness with time. Talk to your doctor if you’re experiencing any of the following problems:
Rebound is probably the easiest RLS treatment reaction to understand. It’s basically a wearing off effect. Symptoms reappear toward the end of a dose of medication. For RLS, this means symptoms may reappear in the early morning.
Rebound tends to occur with short-acting medicines, such as levodopa/carbidopa (Sinemet). In most cases, rebound symptoms are mild and don’t require a change in therapy.
Tolerance is a decreased response to a drug with time. It means you need more and more medicine to get the same effect. In RLS, people find they need higher doses of their medication to relieve symptoms. Tolerance can develop with dopamine drugs and narcotic pain relievers when treating RLS.
There are some important differences between tolerance and the next reaction, augmentation. If it’s tolerance, your symptoms:
Are not worse than they were at baseline. They are about the same as they were before you started taking medication. And they occur with the same timing as they did before treatment.
Do not spread to other body parts. If you experience symptoms in your legs, they will stay in your legs.
Will respond to higher doses of your medicine.
Augmentation is a worsening of RLS symptoms after starting a medicine or increasing its dose. It’s a paradoxical reaction—it does the opposite of what it’s supposed to do. Augmentation is different from tolerance. In augmentation, symptoms:
Have an earlier onset in the day or night than at baseline
Are more severe or intense than at baseline
Start more quickly after a period of rest or inactivity
Spread to other body parts
People who have jerking or twitching symptoms may see these worsen with augmentation as well. But new symptoms are not part of augmentation. Instead, augmentation usually worsens existing symptoms. It’s important to tell your doctor if new symptoms develop. This may indicate RLS progression, which can occur with age.
Augmentation typically occurs with medicines that increase dopamine. Levodopa/carbidopa (Sinemet) tends to have the highest frequency, but pramipexole (Mirapex) and ropinirole (Requip) also cause it. Augmentation is less of a problem with the rotigotine (Neupro) patch.
The risk of augmentation seems to increase with longer duration and higher doses of dopamine drugs. So if you’re considering a dopamine drug, work closely with your doctor to develop a plan. Ask about ways to prevent or delay augmentation. And know what to do if it develops. Your doctor may recommend tapering the dose or using other medicines.
Contact Your Doctor
If you’re having any problems with your medicine or symptoms, contact your doctor before you do anything else. Never adjust the dose or stop your medicine on your own. Either action can cause serious side effects. You should only take these steps with your doctor’s supervision, and your primary care doctor may want to refer you to a neurologist or sleep medicine specialist for more focused treatment.